A 70 year-old woman presented to the hospital via her son after she told him someone had “cut my body in half.” For the past week, the son had noted her to be persistently “jittery” and nervous. She had been diagnosed with shingles of the right breast the previous week and was started on acyclovir.
Her extensive past medical history included end-stage renal disease on hemodialysis, diastolic heart failure, COPD, diabetes, and hypertension. She had not missed any dialysis sessions or experienced fevers or chills.
Vital signs were normal. She was somnolent on exam. When aroused, she exclaimed “there is a monster in my room!” and remained only oriented to self. There was a small hyperpigmented and excoriated area under her right breast. No vesicular lesions were present. Her neurologic exam revealed normal speech, grossly normal cranial nerves and reflexes, and voluntary movement of all extremities. Her ability to follow commands limited her neurologic exam. Initial laboratory workup was grossly normal, other than creatinine, which was near her baseline and consistent with her end stage renal disease.
She was admitted for urgent hemodialysis, and her altered mental status resolved within 48 hours of discontinuation of acyclovir.
In the United States, nearly 500,000 persons require peritoneal or scheduled hemodialysis due to end-stage renal disease. Due to the multiple co-morbidities, these patients are frequent-users of medical services. Hospitalists who encounter dialysis patients presenting with altered mental status (AMS) should always consider a broad differential diagnosis with toxic and metabolic insults at the top of this list.
Many drugs are metabolized and excreted by the kidneys; these drugs may accumulate even if appropriately dosed and may cause AMS. Alternatively, uremic encephalopathy may present in patients with a history of poor compliance. Also, poor glycemic control co-exists in this patient population and may cause changes in mental status from either hyperglycemia or hypoglycemia. The latter may stem from accumulation of antiglycemic agents (insulin or oral medications) or occur spontaneously, secondary to poor physiologic reserve and blunting of counter-regulatory hormones.
Acyclovir neurotoxicity (ACN) is a rare cause of acute-onset AMS that occurs predominantly, though not exclusively, in dialysis patients. The medication is cleared by the kidneys and requires a dramatic dose-reduction in patients with renal impairment. While low dose courses of the drug may be tolerated in patients on hemodialysis, its clearance is substantially lower in those on peritoneal dialysis, placing them at higher risk for toxic accumulation. Symptoms develop within hours to days and may include agitated states (restlessness, combativeness, audiovisual hallucinations, tremors, seizures) as well as depressed mental status (confusion, lethargy, stupor, coma). Serum levels of acyclovir have not been found to correlate with symptoms. ACN may be distinguished from zoster-associated encephalitis (HZE) by time course (onset within 72 hours vs. 1 week after rash in HZE), lack of focal neurological symptoms, normal cerebrospinal fluid (vs. pleocytosis), and resolution within days of drug cessation.
Hemodialysis patients are frequently admitted to the hospital for a variety of conditions including altered mental status. Hospitalists should highly consider medications as a cause given the number of drugs that are excreted by the kidneys.